Originally Posted by J_9
This is a bit off topic but I had to respond to this,, although the info posted above started on target it declined as I continued reading,, No doctor with any heart or compassion would give a person in a serious car crash an opiate for a significant amount of time,, allow them to become addicted,, and then just cut them off. Most physicians will wean you off an addictive medication,, especially when the pain from your accident is severe and will likely continue off and on for the durration of your life. A Pain management support group is something any good doctor should also suggest and assist you in acquiring.
Just to make a point,, No person on this earth can take an opiate long term and not become physically addicted,, when this person above made the statement "Most likely the doc cut you off immediately because he felt you were becoming addicted." It just struck a cord with me. The doctor is very aware that the patient may become addicted when they write the prescription. Too often they never tell the patient this. This isn't like Cocaine where a lot of it is craving. Opiate addiction is physical, its not like the patient has an addictive gene or something. Physical addiction is unavoidable when opiates are taken for long periods. The brain no longer produces the chemicals that the meds are providing and when the medication is halted your body begins to exhibit withdrawal symptoms. Its not pain. Opiate withdrawal is not pain the way a back ache is pain. Its misery of a different kind. Misery that you've never experienced unless you've been there. It's like Hell on earth.
I worked at Hopkins for 6 years and I saw people suffer horribly from withdrawal. To the point where they wanted to die. I once met a girl who had been taking benzodiazapines for 2 weeks, her doctor never mentioned that they were addictive. Never warned her about the danger of this drug. This doctor had met her one time before prescribing this drug to her. By the way, she went to him for PMS.
During the two weeks she was taking the drug she had become forgetful, disorganized, and sluggish,, this progressed until she was slurring her words and hallucinating. It impaired her to the point that she didn't even know what she was doing. This drug builds up in your system over time. And its so gradual that the person who is impaired doesn't realize they are becoming incapacitated. She took it at night before bed to help her sleep. She Woke up the next day and each day became worse. By the end of the two weekes, She had severe emnesia, she couldn't remember what she did 5 min before. She passed out at the wheel of her car. She wasn't hurt, but she was very lucky. This happened on a busy interstate in rush hour traffic. The girl ended up with a DWI and she suffered for 5 days with severe withdrawal symptoms. But it could have been a lot worse. She could have killed someone or killed herself.